Xanax overdose can be fatal
Xanax is often prescribed to manage panic and anxiety. Xanax overdose can be mild to severe depending on how much of the drug is taken as well as the other drugs ingested. If you suspect a Xanax overdose the individual should not be allowed to go to sleep while waiting for help to arrive. A main area of concern is whether the person is breathing properly, since Xanax can cause respiratory depression in large doses. Get the person up and walking while you wait. The person should be taken to the hospital immediately.
Benzodiazepine overdose is far more likely to occur combined with other drugs
. Benzo's are taken by at least one half of opiate, amphetamine, cocaine, alcoholics and other drug users worldwide. Xanax is used to increase the "high" obtained from illegal drugs, particularly opiates, and to relieve the withdrawal symptoms of other drugs. Over dosage of Xanax, particularly when combined with alcohol may lead to coma or death and rapid Xanax withdrawal
can lead to seizures. Benzodiazepine abuse accounts for almost 1/3 of the emergency room visits in america.
Benzodiazepine abuse is the most common prescription drug abused and are involved in 1/4 of all suicide attempts. Nearly 11% of people surveyed in 1990 reported some benzodiazepine use
, like Xanax, the previous year. Roughly 2% of the adult population of the United States (4 million people) have used prescribed benzodiazepines, like Xanax, "therapeutically" for 5 to 10 years or more.
Xanax overdose with Xanax alone is uncommon - but if you use them with other drugs such as alcohol, heroin or methadone it is very easy to overdose and die.
Xanax overdose is more rapid following larger doses and with short-acting benzodiazepines like Xanax. The most common and initial symptom is drowsiness. This can progress to coma (Grade I or Grade II) following very large doses.
- Coma Grade I: Depressed level of consciousness, response to painful stimuli. Deep tendon reflexes and vital signs intact.
- Coma Grade II: Depressed level of consciousness, no response to painful stimuli. Deep tendon reflexes and vital signs intact.
- Coma Grade III: Depressed level of consciousness, no response to painful stimuli. Deep tendon reflexes absent. Vital signs intact.
- Coma Grade IV: Coma grade III plus respiratory and circulatory collapse.
If someone overdoses:
- phone 911 to get an ambulance and tell the operator that the person has overdosed
- stay with the person
- try not to panic
- try to keep the person awake - walk them around, talk to them, use their name
- if the person is unconscious, put them on their side, in the recovery position
- clear their airway, check their breathing
- do mouth-to-mouth resuscitation if they stop breathing
- if the person is falling asleep and looks like they may overdose, walk them around and keep talking to them.
Symptoms of overdose are:
- person is unable to be 'roused' or woken
- slow heartbeat
- shallow breathing
- impaired motor functions
- impaired balance
- muscle weakness
- impaired or absent reflexes
- cold clammy skin
- lips may seem bluish
Respiratory depression may occur in benzodiazepine overdose and the severity depends on dose ingested, amount absorbed, type of benzodiazepine and co-ingestants. Respiratory depression requiring ventilatory support has occurred in benzodiazepine overdoses. The dose-response for respiratory depression varies between individuals. Respiratory depression or respiratory arrest may rarely occur with therapeutic doses. Benzodiazepines may affect the control of ventilation during sleep and may worsen sleep apnoea or other sleep-related breathing disorders, especially in patients with chronic obstructive pulmonary disease or cardiac failure.
Central nervous system (CNS): CNS depression is less marked than that produced by other CNS depressant agents. Even in large overdoses, benzodiazepines usually produce only mild symptoms and this distinguishes them from other sedative-hypnotic agents. Sedation, somnolence, weakness, diplopia, dysarthria, ataxia and intellectual impairment are the most common neurological effects. The clinical effects of severe poisoning are sleepiness, ataxia and coma Grade I to Grade II. The presence of more severe coma suggests the possibility of co-ingested drugs. The elderly and very young children are more susceptible to the CNS depressant action of benzodiazepines.
The benzodiazepines may cause paradoxical central nervous system effects, including excitement, delirium and hallucinations. The muscle relaxation caused by benzodiazepines is of CNS origin and manifests as dysarthria, incoordination and difficulty standing and walking.
Hypotension, bradycardia and tachycardia have been reported with overdose. Hypotension is more frequent when benzodiazepines are ingested in association with other drugs. Rapid intravenous injection is also associated with hypotension.
Xanax overdose is usually manifested by central nervous system depression ranging from drowsiness to coma. In mild cases, symptoms include drowsiness, confusion, and lethargy. In more serious cases, symptoms may include ataxia, diminished reflexes, hypotonia, hypotension, respiratory depression, coma (rarely), and death (very rarely). Overdose of benzodiazepines in combination with other CNS depressants (including alcohol) may be fatal and should be closely monitored." FDA
Overdose by the intravenous route results in symptoms similar to those associated with ingestion, but they appear immediately after the infusion, and the progression of central nervous system (CNS) depression is more rapid. Acute intentional poisoning by this route is uncommon and most cases are iatrogenic. Rapid intravenous infusion may cause hypotension, respiratory depression and apnea.
Paradoxical effects of psychomotor excitation, delirium and aggressiveness also occur. Deep coma or other manifestations of severe central nervous system (CNS) depression are rare with benzodiazepines alone. Complications in severe poisoning include respiratory depression and aspiration pneumonia. Death is due to respiratory arrest.